Hail, Audrain
- When
- May 11, 9:15 AM CST
- Where
- Audrain County, 8.64 mi SW of Thompson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.086, -92.086
As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 6:14 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
714 AM CDT WED MAY 11 2016
.SHORT TERM... (Through Late This Afternoon)
Issued at 340 AM CDT Wed May 11 2016
Main concerns today are dense fog early this morning and potential
severe weather. Have issued a dense fog advisory through mid
morning.
Latest surface observations show that quite a few stations from the
eastern Ozarks into south central Illinois have had visibilities
fall to 1/4 mile the past few hours. Visibilities in the St. Louis
metro area have also fallen recently to less than a mile at times.
With light winds and clear skies, think this trend will continue
through mid morning, so have gone with a dense fog advisory for the
eastern half of the CWA. Conditions should begin to improve once
the sun comes up and mixing begins.
Then the focus turns to the potential for the thunderstorms the rest
of the day. A weak warm front that thunderstorms are forming on
over southwest MO early this morning will lift northward this
morning. There is some potential that scattered thunderstorms will
develop along this front this morning into early this afternoon as
strong moisture convergence develops underneath increasing ascent
from approaching mid level trough. Will show increasing chances of
showers and thunderstorms increasing from the west this afternoon.
With MLCAPES between 2000-3000 J/kg this afternoon and deep layer
shear between 20-35kts, a few severe thunderstorms will be possible.
Will likely see some sunshine which will allow temperatures climb
above normal today. Highs should reach the lower to mid 80s.
Britt
.LONG TERM... (Tonight through Tuesday)
Issued at 340 AM CDT Wed May 11 2016
Expect convection to be ongoing after 00Z Thursday ahead of the cold
front. GFS and NAM continue to show 1200-2000 J/Kg of MUCAPE across
the CWFA during the early evening. 0-6km shear stays relatively
weak though...never really getting stronger than 20kts except over
northeast Missouri and west central Illinois which will be closer to
mid-level jet streak. The mode convection takes will be very
dependent on what happens during the afternoon...but a forward
propagating MCS is still the most likely. The system should weaken
through the night with waning instability as it moves southeast.
Convection allowing models aren't showing much behind the MCS ahead
of the front, but prefer to keep some low chance/slight chance PoPs
in until the front moves through and wipes out the instability.
The GFS has the front all the way southeast through the CWFA by 12-
15Z on Thursday. Models are still printing out some very light QPF
behind the front, so will keep some low chance/slight chance PoPs
going in southeast sections of the CWFA Thursday morning.
Temperatures should be noticeably cooler with lower humidity behind
the front. High pressure will move from the Great Plains down into
Arkansas by Friday morning. Another shortwave will move southeast
across the area Friday afternoon and Friday night pushing another
cold front ahead of it. Guidance continues to print out precip with
the FROPA Friday afternoon and Friday night. Think the amount of
QPF might be overdone since the ridge over the southern CONUS will
be blocking moisture return, but all guidance highlights strong
moisture convergence ahead of the 850mb front. Will keep PoPs going
but will stay in chance category.
Temperatures fall well below normal for the weekend as a sprawling
high pressure system builds over the area from the northern Plains
all the way down to the Gulf Coast. Another longwave trof develops
over the western CONUS Sunday night into Monday. 850 mb flow turns
to the south/southwest bringing low level moisture back to the
region. If medium range guidance works out, Monday and Tuesday look
fairly wet as this moisture is lifted over the cool air at the
surface. Clouds and precipitation will likely contribute to
suppressing temperatures below normal for the end of the forecast
period.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 653 AM CDT Wed May 11 2016
Current dense fog at the St. Louis area airports should begin to
lift in the next few hours, before VFR conditions develop by late
this morning. Showers and thunderstorms will be possible today
over the area, with the best chance late this afternoon and this
evening ahead of a cold front. Have timed this out with VCTS and
-SHRA groups in the TAFS. MVFR and possible IFR ceilings and
visibilities can be expected with the thunderstorms. The
strongest storms will be capable of producing strong wind gusts
and hail.
Specifics for KSTL: Visibilities will begin to improve in the
next hour and VFR conditions are expected by 15-16Z. Scattered
and thunderstorms are possible throughout the day, but current
thinking is that best timing at the terminal will be late this
afternoon and early this evening. Currently have VFR conditions,
but heavier thunderstorms could produce MVFR and possible IFR
ceilings and visibilities. MVFR ceilings will move into the area
later tonight.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for Jefferson MO-
Lincoln MO-Madison MO-Pike MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO.
IL...Dense Fog Advisory until 9 AM CDT this morning for Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 434 AM CDT WED MAY 11 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 434 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN MISSOURI AS WELL AS WESTERN AND CENTRAL ILLINOIS THROUGH MID MORNING. VISIBILITY OF 1/4 MILE OR LESS CAN BE EXPECTED. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND THIS EVENING...THOUGH ANY STORMS THROUGH TONIGHT MAY BECOME SEVERE. HAIL IN EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL ILLINOIS. LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. CARNEY
The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
42 hail, 15 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm winds blew down several large limbs on Route D just east of intersection with Route DD.
Very large hail up to 4 inches in diameter fell across portions of St. Charles County. The hardest hit areas stretched from near Dardenne Prairie, O'Fallon and Weldon Spring east to Cottleville, St. Peters and St. Charles. Damage from this hail storm will be many millions of dollars as thousands of homes, vehicles and businesses were impacted and suffered damage. One hundred twenty cars at a car dealership near the intersection of I-64/Highway 94, sustained busted windows and lots of dents from large hail, some that were as big as baseballs. Reports of windows blown out, roofing and siding damage were common.
A wide swath of large hail up to golf ball size fell in an area from western St. Louis County to northern parts of St. Louis County. The cities that reported the large hail were Chesterfield, Maryland Heights, Bridgeton, Hazelwood and just north of Dellwood.
A wide swath of large hail fell over Jefferson County. Most of the large hail was between 1 inch and 1.75 inches in diameter. Large hail was reported in Arnold, Kimmswick, Imperial, and Pevely. The largest hailstones reported fell in Arnold which were 2.5 inches in diameter.
Thunderstorm winds blew down a large tree.
A line of severe storms moved through St. Louis County. There were numerous reports of trees, tree limbs and power lines blown down in Bridgeton, St. Ann, Overland, Olivette, University City and Richmond Heights. One tree was blown onto a house at the intersection of St. Henry and St. Sebastian Lanes and another one onto a house at the intersection of Ashby Road and San Carlos Lane, both in St. Ann. One of the homes was destroyed and the other sustained moderate damage. No injuries were reported.
Thunderstorm winds blew down several large trees and numerous power lines in an area between Arnold and Imperial.
Thunderstorm winds blew down several large trees. One tree was blown down in Ferguson blocking a roadway. Another tree was blown down in Spanish Lake Park blocking one of the roads in the park.
As the line of severe storms moved through St. Louis, there were numerous large trees blown down on the west side of town in and around Forest Park. One large tree was blown down in the 6900 block of Dale Avenue, landing on 3 homes. One sustained major damage with the back half of the home crushed. No one was home at the time, but their dog was briefly trapped and was rescued unharmed. The two other homes hit sustained moderate damage. Also, several large trees were blown down in Tower Grove Park area. One large tree landed on an unoccupied pickup truck, destroying it.
Thunderstorm winds blew down several large trees around town.
A wide swath of large hail fell from Bonne Terre south to Desloge and Park Hills.
Thunderstorm winds blew down several large trees around town. One large tree fell onto U.S. Highway 61, blocking one lane.
Hail up to baseball size fell across the Mexico area causing damage to numerous vehicles.
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway T southeast of Olympian Village.
A wide swath of large hail fell in the Desloge, Park Hills and Leadington areas for 35 minutes. Numerous vehicles and vehicles sustained damage from the hail.
Thunderstorm winds blew down several large trees in Park Hills.
Thunderstorm winds blew down several trees around town.
Thunderstorm winds snapped off a power pole in town.
Thunderstorm winds blew down several trees and numerous large tree limbs around town.
Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded, including several streets in Park Hills.
Thunderstorm winds blew down a couple of trees onto Highway U.
Golfball size hail fell at Hawn State Park.
Thunderstorm winds blew down numerous large tree limbs in St. Peters and Harvester areas.
A tornado touched down along Highway N, 3 miles south-southeast of Bourbon at 8:15 PM CDT causing significant tree damage. A convergent pattern to the uprooted trees was apparent in this location with the rating of EF-1. The tornado continued northeast causing additional tree damage along Plum Tree Road that was rated|EF-0 and EF-1. It strengthened just to the southwest of Rock Road, directly hitting a single story house. It appears the roof was lifted off the house and then the walls collapsed. Significant tree damage, including splitting, topping was noted along Rock Road. The damage in this area was rated EF-2 with maximum winds of 130 MPH.|Debris from the house, including receipts and roofing, were found up to 2.5 miles to the northeast. The tornado continued northeast, but weakened some as it encountered the next residence along Highway FF. Several outbuildings were destroyed at this location, along with roof and chimney damage to the main residence. This damage was rated EF-1. The tornado crossed the highway and entered a quarry where several buildings suffered roof damage. The tornado|strengthened one last time south of Sullivan before dissipating. Hundreds of trees were snapped, twisted and uprooted on a large farm with a very distinct swirling motion observed near the main residence. This damage was rated EF-2 due to the complete leveling of the forest in this location. The tornado quickly dissipated|3 miles southeast of Sullivan before Highway D at 8:28 PM CDT. The county sheriff flew in a helicopter along the path of the tornado, reporting that a total of eight houses were damaged, one destroyed. Overall the tornado was rated EF2 with a path length of 4.43 miles and a max path width of 700 yards.
Thunderstorm winds blew the roof off of a mobile home. No one was injured.
Up to four inches of rain in a short amount of time caused flash flooding across the northern portions of Washington County. Several water rescues had to be performed around the Richwoods area. Numerous roads were closed due to flooding including Highway 47 near Richwoods. Four people were treated for minor injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647256, 647257, 647259, 647261, 647262, 647263, 647264, 647758, 647748, 647752, 647755, 647761, 647773, 647846, 647849, 647779, 647850, 647780, 647781, 647771, 647772, 647847, 647867, 647868, 647869, 647875, 647870, 647873, 647879, 647880, 647878, 648229, 647871, 647881, 647883, 647882, 647876, 647884, 647877, 648160, and more.